Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Milwaukee, WI

May 21, 2004Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 21, 2004, 3:16 PM CDT for Sauk County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 3:16 PM CDT (20:16 UTC)
Expired
May 21, 2004, 3:45 PM CDT
In force
29 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sauk County, WI

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 10:25 AM CDTSevere Thunderstorm WatchSPC6 hr
May 21, 3:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WUUS53 KMKX 212016
SVRMKX
WIC111-212045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
316 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 345 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 10 MILES
  WEST OF REEDSBURG TO 23 MILES SOUTHWEST OF REEDSBURG...MOVING EAST
  AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  REEDSBURG BY 320 PM CDT.
  LAKE DELTON BY 335 PM CDT.

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THESE STORMS. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4332 8973 4321 8985 4320 9017 4347 9016
          4359 9022 4364 8998 4354 8960 4339 8960

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:35 AM CDT, 9 hours 41 minutes earlier.

Area forecast discussion, May 21, 5:35 AM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 AM CDT FRI MAY 21 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL.

NOSE OF LLJ AND ASSOCIATED 850 MB FRONTOGENESIS AND ISENTROPIC LIFT
FEEDING COMPLEX OF STORMS OVR SRN MN/NRN IA. LLJ WILL SHIFT EWD INTO
WI WITH STORMS MAINLY MOVING ACROSS NRN CWA THIS AM/EARLY AFT. 850
MB BAROCLINIC ZONE AND DEEPER LIFT WILL SHIFT INTO NRN WI LATER THIS
AFT.

SFC WMFNT IS ALREADY MOVING NWD ACROSS NE/IA AND IS PROGGED TO
MOVE INTO FAR SRN WI LATE THIS AFT. INITIATION ALONG WMFNT WL
DEPEND ON DEGREE OF HEATING. IF ENOUGH BREAKS CAN DEVELOP ALONG
FNT...BELIEVE LOW LEVEL FRONTOGENESIS/CONVERGENCE IS ENOUGH TO
OVERCOME CIN FOR SCT STORMS. FCST SOUNDINGS ARE DIFFICULT TO ANALYZE
SINCE MODELS ARE CONTINUALLY PRECIPITATING...BUT UPPER 60S DEWPOINTS
AND TEMPS IN 70S ALONG AND JUST SOUTH OF WARM FRONT SHOULD SUPPORT
MDT CAPE. 40 TO 50 KT DEEP LAYER SHEAR AND 0-3 KM HELICITIES 200-400
J/KG WOULD SUPPORT SUPERCELLS. SEVERE THREAT IS ADDRESSED IN HWOMKX.

FNTL BNDRY TO RMN OVER SRN WI UNTIL SUN...WHEN A SHORTWAVE TROUGH
AND SFC LOW WILL LIKELY MOVE ACROSS CNTRL WI. UNTIL THEN ROUNDS OF
THUNDERSTORMS ARE POSSIBLE TNT THROUGH SAT NT...MAINLY TIED TO
THE LOCATION AND INTENSITY OF THE LLJ. PWS THROUGH THE PERIOD WILL
RANGE FROM 1.3-1.7 INCHES SUPPORTING THE DEEP CONVECTION AND
POSSIBLE FLOODING. CONTINUED THE HYDROLOGIC OUTLOOK FOR THIS WEEKEND.
HWO HIGHLIGHTS FLASH FLOOD AND SEVERE POTENTIAL.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

GEHRING
Hazardous weather outlook, May 21, 11:46 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1146 AM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-220346-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1146 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT MAINLY SOUTH OF A LINE FROM LONE ROCK TO JANESVILLE TO
CLINTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT OVER THE REMAINDER OF SOUTHERN WISCONSIN.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL...HEAVY RAINFALL AND
ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAIN FALLING ON
SATURATED GROUND WILL LEAD TO FLOODING.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR HIGH WAVES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE
POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY
HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO POTENTIAL
FLOODING CONDITIONS.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

ZAJDEL

ZAJDEL

In the hours before

Special weather statement, May 21, 10:45 AM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1045 AM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-211700-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1045 AM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE
FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN
LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE...
DODGE...WAUKESHA...JEFFERSON AND WALWORTH...

BETWEEN 1045 AM AND NOON SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE IN A CORRIDOR FROM COLUMBIA COUNTY TO SHEBOYGAN COUNTY.
THESE ARE NOT EXPECTED TO BECOME SEVERE.

MORE STORMS WERE ORGANIZING IN IOWA AND MINNESOTA AND IT IS THESE
STORMS THAT ARE EXPECTED TO INTENSIFY AND PUSH EASTWARD ACROSS
SOUTHERN WISCONSIN THIS AFTERNOON.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL
FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG.

COLLAR
Local storm report, May 21, 11:05 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1105 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     SLINGER                 43.33N 88.29W
05/21/2004                   WASHINGTON         WI   PUBLIC

            FOUR 2 INCH DIAMETER TREE LIMBS DOWN. STANDING WATER ON
            HWY 60.

0820 AM     TSTM WND DMG     HARTFORD                43.32N 88.39W
05/21/2004                   WASHINGTON         WI   PUBLIC

            SHED DESTROYED. LARGE TREES DOWN IN AREA.

&&

WOOD
Local storm report, May 21, 11:09 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1109 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0818 AM     TSTM WND GST     HARTFORD                43.32N 88.39W
05/21/2004  61 MPH           WASHINGTON         WI   MESONET

            61 MPH GUST MEASURED BY AUTOMATED SENSOR.

0820 AM     TSTM WND DMG     SLINGER                 43.33N 88.29W
05/21/2004                   WASHINGTON         WI   PUBLIC

            FOUR 2 INCH DIAMETER TREE LIMBS DOWN. STANDING WATER ON
            HWY 60.

0820 AM     TSTM WND DMG     HARTFORD                43.32N 88.39W
05/21/2004                   WASHINGTON         WI   PUBLIC

            SHED DESTROYED. LARGE TREES DOWN IN AREA.

0840 AM     TSTM WND DMG     SW CLINTON              42.56N 88.87W
05/21/2004                   ROCK               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN JUST SOUTHWEST OF CLINTON.

0840 AM     TSTM WND GST     GRAFTON                 43.32N 87.95W
05/21/2004  60 MPH           OZAUKEE            WI   MESONET

            60 MPH GUST MEASURED BY AUTOMATED SENSOR.

0842 AM     TSTM WND DMG     HARTFORD                43.32N 88.39W
05/21/2004                   WASHINGTON         WI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN CITY OF HARTFORD.

0843 AM     TSTM WND DMG     BELOIT                  42.52N 89.02W
05/21/2004                   ROCK               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN CITY OF BELOIT.

0853 AM     TSTM WND DMG     JANESVILLE              42.68N 89.02W
05/21/2004                   ROCK               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN CITY OF JANESVILLE.

0923 AM     WATER SPOUT      KENOSHA                 42.58N 87.85W
05/21/2004                   KENOSHA            WI   COAST GUARD

            WATER SPOUT REPORTED BY THE KENOSHA COAST GUARD OVER THE
            NEARSHORE WATERS EAST OF KENOSHA.

0935 AM     TSTM WND GST     TWIN LAKES              42.52N 88.26W
05/21/2004  60 MPH           KENOSHA            WI   LAW ENFORCEMENT

            60 MPH GUST ESTIMATED IN TWIN LAKES.

&&

WOOD
Special weather statement, May 21, 12:05 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1205 PM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-211815-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1205 PM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE
FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN
LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE...
DODGE...WAUKESHA...JEFFERSON AND WALWORTH...

BETWEEN NOON AND 2 PM SCATTERED SHOWERS AND STORMS WILL BE MOVING
INTO PARTS OF SOUTH CENTRAL WISCONSIN...MAINLY WEST OF A LINE FROM
MONROE TO PORTAGE TO MONTELLO. THESE STORMS ARE NOT SEVERE AT THIS
TIME...BUT THESE WILL CONTINUE TO BE MONITORED FOR FURTHER
STRENGTHENING.

MORE STORMS WERE ORGANIZING IN IOWA AND MINNESOTA AND IT IS THESE
STORMS THAT ARE EXPECTED TO INTENSIFY AND PUSH EASTWARD ACROSS
SOUTHERN WISCONSIN LATER THIS AFTERNOON.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL
FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG.

COLLAR
Special weather statement, May 21, 1:20 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
120 PM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-211920-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
120 PM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE
FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN
LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE...
DODGE...WAUKESHA...JEFFERSON AND WALWORTH...

BETWEEN 1 AND 3 PM SCATTERED SHOWERS AND STORMS WILL BE MOVING
INTO PARTS OF SOUTH CENTRAL WISCONSIN...MAINLY NORTHWEST OF A LINE
FROM DODGEVILLE TO MONTELLO. THE STRONGEST STORMS WILL GRAZE THE
NORTHWESTERN PART OF SAUK COUNTY BETWEEN 130 PM AND 230 PM.

MORE STORMS WERE ORGANIZING IN NORTHEAST IOWA AND SOUTHEAST
MINNESOTA.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL
FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG.

COLLAR
Special weather statement, May 21, 2:05 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
205 PM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-212005-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
205 PM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE
FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN
LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE...
DODGE...WAUKESHA...JEFFERSON AND WALWORTH...

BETWEEN 2 AND 3 PM SCATTERED THUNDERSTORMS WILL BE GRAZING
PARTS OF SOUTH CENTRAL WISCONSIN. BASED ON PRESENT TRENDS THE
COUNTIES IN LINE TO BE AFFECTED BY THESE STRONG STORMS INCLUDE
EXTREME NORTHWEST SAUK AND MARQUETTE COUNTIES. THESE STORMS HAVE A
HISTORY OF PRODUCING HAIL OVER AN INCH IN DIAMETER ACROSS VERNON
COUNTY.

ANOTHER CLUSTER OF STRONG STORMS ACROSS NORTHEAST IOWA WERE ALSO ON A
TRACK TO MOVE ACROSS SAUK COUNTY AFTER 3 PM.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL
FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. RESIDENTS OF THE
ENTIRE WATCH AREA SHOULD ALSO BE ALERT FOR THE POTENTIAL OF RAPIDLY
DEVELOPING THUNDERSTORMS ELSEWHERE.

COLLAR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:11 PM CDTSpecial Marine WarningMKX2 hr
May 20, 7:11 PM CDTSpecial Marine WarningMKX2 hr
May 20, 7:26 PM CDTSpecial Marine WarningMKX64 min
May 20, 7:57 PM CDTFlash Flood WarningMKXKenosha2 hr
May 20, 8:02 PM CDTSevere Thunderstorm WarningMKXKenosha28 min
May 20, 8:14 PM CDTSevere Thunderstorm WarningMKXRacine31 min
May 20, 8:23 PM CDTFlash Flood WarningMKXRacine97 min
May 20, 8:26 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine49 min
May 21, 8:23 AM CDTSpecial Marine WarningMKX112 min
May 21, 8:23 AM CDTSpecial Marine WarningMKX112 min
May 21, 8:23 AM CDTSpecial Marine WarningMKX112 min
May 21, 8:51 AM CDTSevere Thunderstorm WarningMKXRock, Walworth39 min
May 21, 9:05 AM CDTSevere Thunderstorm WarningMKXKenosha, Milwaukee, Racine25 min
May 21, 9:29 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine31 min
May 21, 3:41 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane49 min
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 6:17 PM CDTFlash Flood WarningMKXKenosha, Racine, Walworth4 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.